Q. My 19 months old baby is on iron supplement and passing black stools. Should I get her checked?

Answered by
Dr. Babu Lal Meena
and medically reviewed by iCliniq medical review team.
Published on Nov 08, 2019

Hello doctor,

My daughter is 19 months old and she passed a dark black putty stool today. She has been taking iron supplements for anemia for three and a half months now, and I have never seen a stool like this before. Should I get her checked over at emergency?

Dr. Babu Lal Meena

Child Health Medical Gastroenterology Paediatrics
#

Hello,

Welcome to icliniq.com.

Dark color stool is probably due to iron supplement, you may be not noticed it previously or it may be that yesterday she has given more amount of iron supplement. Dark color stool due to blood is unlikely if there is no underlying liver disease or swallowed blood due to any cause. You need to worry if there is fresh blood in the stool.

Advice:

1. Stop iron supplement for a few days, because you have never seen dark color stool previously. Persistent dark stool despite no iron supplement is abnormal and requires evaluation.

2. Keep a close watch for fresh blood, if you find it, it is necessary to investigate.

3. Post photo of stool if possible.

Ask a QueryAsk a Query Consult by PhoneConsult by Phone Video ChatVideo Chat
Also Read Answers From:

Related Questions & Answers


I am anemic even after taking iron supplements. Why?

Query: Hi doctor, I have a history of anemia. I have been taking iron supplements prescribed by my doctor for the past few months. After a while, I had an appointment, and my doctor said that I am still very anemic. A few years ago, I had an eating problem. I was overeating, but I did not gain weight. Is t...  Read Full >>


Answer: Hi, Welcome to icliniq.com. If you are taking supplements regularly then either you do not have iron deficiency anemia, or you are having ongoing blood loss either in periods or stools. The first thing is to get peripheral smear test, and serum iron studies were done. It will let us know whether yo...  Read Full

I am passing black stools since two days. Why?

Query: Hi doctor, I am passing black stools since two days. I am on medication since four months. The current medication I am taking is Irozorb and Cranbe. Please suggest me what to do.  Read Full >>


Dr. Sadaf Mustafa
Internal Medicine Physician

Answer: Hello. Welcome to icliniq.com. Iron in Irozorb can make the stools black or it may be happening due to gastritis or stomach ulcers. It is the iron that oxidizes and give black color, but it seems like you are taking these medications since four months. Did you have black color stools before? ...  Read Full

I have a runny stomach and black stools after the flu. Why?

Query: Hello doctor, I had the flu for two days. That included a fever, sore throat, and runny nose with a dry cough. The flu went away and now I just have a cough, but I have developed a rash behind my ears and a runny stomach in which my stool is black.  Read Full >>


Dr. Saravan Pramod Settipalli
Internal Medicine Physician

Answer: Hello, Welcome to icliniq.com. It seems like a hemorrhagic fever such as dengue in which the patient presents with a bleeding manifestation of melena (black-colored stools), bleeding gums, any hemorrhagic rashes, or hematuria, etc. Black-colored stools indicate that blood is leaking from somewhere...  Read Full

Popular

Popular

Ask your health query to a doctor online?

Ask a Paediatrician Now

* guaranteed answer within 4 hours.
Enter Your Health Query
You can upload files and images in the next step.

Fee:  

 


Disclaimer: All health Q&As published on this website is not intended to be a substitute for professional medical diagnosis, advice or treatment by a trained physician. Seek the advice from your physician or other qualified health-care providers with questions you may have regarding your symptoms and medical condition for a complete medical diagnosis. Do not delay or disregard seeking professional medical advice because of something you have read on this website.